Alert archive / Minnesota / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 285, NWS Twin Cities, MN

August 14, 2008Redwood County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Aug 14, 2008, 5:57 PM CDT for Redwood County, Minnesota. It was in force for 48 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 14, 2008, 5:57 PM CDT (22:57 UTC)
Expired
Aug 14, 2008, 6:45 PM CDT
In force
48 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon

County Redwood County, MN

The radar

The Sioux Falls radar (KFSD), 142 km from the middle of the area, began a volume at 23:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 14, 6:03 PM CDTHAIL 0.752 E Wanda, MNINFORMATION PASSED ON BY REDWOOD COUNTY DISPATCHER.
Aug 14, 6:15 PM CDTHAIL 12 W Vesta, MNQUARTER SIZE HAIL OCCURRED FOR 10 MINUTES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 11.0 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2008-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 82 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2008-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
82 J/kg
Mixed-layer CIN
-95 J/kg
Mixed-layer LCL
1225 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMPX 142257
SVRMPX
MNC127-142345-
/O.NEW.KMPX.SV.W.0285.080814T2257Z-080814T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
557 PM CDT THU AUG 14 2008

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  REDWOOD COUNTY IN SOUTHWEST MINNESOTA...

* UNTIL 645 PM CDT

* AT 554 PM CDT...RADAR INDICATED A SEVERE THUNDERSTORM...CAPABLE OF
  PRODUCING NICKEL SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. 
  THIS STORM WAS LOCATED 2 MILES SOUTHEAST OF VESTA...OR ABOUT 14
  MILES WEST OF REDWOOD FALLS...AND MOVING SOUTH AT 11 MPH.

* SOME LOCATIONS INCLUDE...
  WABASSO...
  LUCAN...
  MILROY...
  WANDA...
  WALNUT GROVE...
  LAMBERTON...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS AND LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

LAT...LON 4421 9512 4422 9557 4453 9556 4446 9504
TIME...MOT...LOC 2257Z 011DEG 9KT 4447 9539

$$
2 follow-up statements
000 
WWUS53 KMPX 142313
SVSMPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
613 PM CDT THU AUG 14 2008

MNC127-142345-
/O.CON.KMPX.SV.W.0285.000000T0000Z-080814T2345Z/
REDWOOD MN-
612 PM CDT THU AUG 14 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR REDWOOD COUNTY...

AT 603 PM CDT...DIME SIZE HAIL WAS REPORTED IN VESTA WITH THIS STORM.

AT 607 PM CDT...RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM...
CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS
OF 60 MPH.  THE SEVERE STORM WAS LOCATED 3 MILES NORTH OF LUCAN...AND
MOVING SOUTH AT 10 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE WANDA...WALNUT GROVE...
WABASSO...VESTA...SEAFORTH...MILROY...LUCAN AND LAMBERTON.

PREPARE IMMEDIATELY FOR DAMAGING WINDS AND LARGE HAIL. SEEK SHELTER
NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.

LAT...LON 4421 9512 4422 9557 4453 9556 4446 9504
TIME...MOT...LOC 2312Z 011DEG 9KT 4443 9540

$$
000 
WWUS53 KMPX 142342
SVSMPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
642 PM CDT THU AUG 14 2008

MNC127-142345-
/O.CON.KMPX.SV.W.0285.000000T0000Z-080814T2345Z/
REDWOOD MN-
640 PM CDT THU AUG 14 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR REDWOOD COUNTY...

BETWEEN 615 PM CDT AND 625 PM...QUARTER SIZE HAIL WAS REPORTED 2 
MILES WEST OF VESTA WITH THIS STORM.

AT 639 PM CDT...RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM...
CAPABLE OF PRODUCING PENNY SIZE HAIL AND DAMAGING WINDS IN EXCESS OF
60 MPH.  THE SEVERE STORM WAS LOCATED 3 MILES WEST OF LUCAN...AND
MOVING SOUTH AT 19 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE WANDA...WALNUT 
GROVE...MILROY...AND LUCAN.

PREPARE IMMEDIATELY FOR DAMAGING WINDS AND LARGE HAIL. SEEK SHELTER
NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.

LAT...LON 4421 9512 4422 9557 4453 9556 4446 9504
TIME...MOT...LOC 2340Z 014DEG 17KT 4439 9547

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 2:26 PM CDT, 3 hours 31 minutes earlier.

Area forecast discussion, Aug 14, 2:26 PM CDT, 3 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
226 PM CDT THU AUG 14 2008

.DISCUSSION...
REMAINS OF CIRCULATION FROM YESTERDAY DROPPING SOUTH VCNTY MSP
THIS AFTERNOON. 0-3 KM CAPE AROUND 125 J/KG NEAR CIRCULATION AND A
FEW DECENT CELLS HAVE DEVELOPED. DEEP LAYER SHEAR PER LAPS
WEAK..ON THE ORDER OF 10 TO 15 KNOTS...SO NOT MUCH
ORGANIZATION...PULSING UP AND DOWN. DECENT INSTABILITY EXTENDS
WEST ACROSS SOUTHERN MN AND WEAK SFC CONV NOTED HERE AS WELL.
ENTIRE PATTERN DROPPING SOUTH THIS EVENING AND A FEW SHOWERS WILL
LINGER OVER SOUTH CENTRAL MN AND MORE ISOLATED IN CENTRAL MN VERY
EARLT EVENING. MID LEVEL DRYING MOVING INTO NE MN FROM NE PER SAT
AM WATER VAPOR. TRENDS FOR DRYING OVER ENTIRE AREA STILL INTACT
FOR LATER THIS EVENING. OTHERWISE DRY PATTERN WILL CONTINUE INTO
THE WEEKEND UNDER GENERALLY WEAK NW UPPER FLOW AND SURFACE RIDGE.
THIS WILL YIELD TEMPS NEAR OR A LITTLE ABOVE NORMAL FOR HIGHS AND
NEAR OR A BIT BELOW NORMAL FOR LOW TEMPS.

FOR LATER IN THE WEEK...HAVE DELAYED PRECIP UNTIL WEDNEDAY OR
THURSDAY AS THERE IS SOME AGREEMENT BETWEEN ECMWF AND GFS FOR
DROPPING UPPER LOW TOWARD THR ROCKIES AND CUT OFF FOR A WHILE. THE
GEFS POPS HAVE DROPPED BACK FROM THE 00Z RUN AS WELL. THE TROPICAL
SYSTEM MAY ULTIMATELY HAVE SOME EFFECT ON THE OVERALL PATTTERN AS
WELL.

&&

.AVIATION.../18Z TAF ISSUANCE/
AN UPPER LOW OVER THE WESTERN DAKOTAS WILL CONTINUE TO PRODUCE SCATTERED
SHOWERS AND THUNDERSTORMS ACROSS WESTERN MN THIS AFTERNOON. TO THE
EAST....A MINI CIRCULATION VISIBLE IN 1730Z SATELLITE IMAGERY OVER
THE TWIN CITIES IS SPARKING SHOWER AND THUNDERSTORM DEVELOPMENT
OVER EAST CENTRAL MN AND WEST CENTRAL WI. EXPECT THIS DIURNALLY
DRIVEN ACTIVITY TO CONTINUE THROUGH THE AFTERNOON...WITH AT LEAST VCSH/TS
EXPECTED AT ALL AIRPORTS EXCEPT FOR KSTC. WINDS WILL BE UNDER 10
KNOTS FOR THE MOST PART THROUGH THE AFTERNOON...WITH A REDUCTION
TO AROUND 5 KNOTS THIS EVENING. WITH CLEARING SKIES AND LIGHT
WINDS TONIGHT...FOG WILL BE A CONCERN AGAIN. NAM BUFKIT
HYDROLAPSES ARE SUPPORTIVE OF FOG DEVELOPMENT AND MVFR
VISIBILITIES...MAINLY AT KEAU/KRNH/KRWF.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

JPR/LS
Hazardous weather outlook, Aug 14, 12:14 PM CDT, 5 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1214 PM CDT THU AUG 14 2008

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
151300-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
1214 PM CDT THU AUG 14 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FEW THUNDERSTORMS ARE POSSIBLE ACROSS THE OUTLOOK AREA THIS
AFTERNOON AND EARLY EVENING. SEVERE STORMS ARE NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE POSSIBLE ON TUESDAY NIGHT INTO WEDNESDAY...MAINLY
ACROSS CENTRAL AND SOUTHERN MINNESOTA. NO SEVERE WEATHER IS
ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Aug 14, 2:46 PM CDT, 3 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
246 PM CDT THU AUG 14 2008

MNZ078-142030-
GOODHUE-
246 PM CDT THU AUG 14 2008

...SIGNIFICANT WEATHER ALERT FOR GOODHUE COUNTY UNTIL 330 PM CDT...

AT 245 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM NEAR GOODHUE...AND ANOTHER STRONG STORM NEAR WELCH.
THESE STORMS WERE MOVING SOUTHEAST AT 11 MPH.

ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 50 MPH ARE EXPECTED WITH
THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  WELCH.
  GOODHUE.
  ZUMBROTA.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
Local storm report, Aug 14, 4:46 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
446 PM CDT THU AUG 14 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0427 PM     HAIL             1 NW CLONTARF           45.39N 95.69W
08/14/2008  M0.50 INCH       SWIFT              MN   COUNTY OFFICIAL

            ONE HAILSTONE HAD DIAMETER OF A DIME. MEASURED BY COUNTY
            DISPATCHER.

&&

AJZ
Special weather statement, Aug 14, 5:41 PM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
541 PM CDT THU AUG 14 2008

MNZ073-142330-
REDWOOD-
541 PM CDT THU AUG 14 2008

...SIGNIFICANT WEATHER ALERT FOR REDWOOD COUNTY UNTIL 630 PM CDT...

AT 535 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 5 MILES NORTHWEST OF WABASSO. THIS STORM WAS MOVING
SOUTH AT 22 MPH.

HAIL UP TO DIME SIZE AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS
STORM. A FEW SHORT LIVED FUNNEL CLOUDS HAVE ALSO BEEN REPORTED IN
THE PAST 15 MINUTES...FROM BOTH THE PUBLIC AND LAW ENFORCEMENT JUST
EAST AND NORTHEAST OF VESTA.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  SEAFORTH.
  WABASSO.
  WANDA.
  REVERE.
  LAMBERTON.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
Special weather statement, Aug 14, 5:42 PM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
542 PM CDT THU AUG 14 2008

MNZ082-091-142315-
MARTIN-WATONWAN-
542 PM CDT THU AUG 14 2008

...SIGNIFICANT WEATHER ALERT FOR NORTHWEST MARTIN AND SOUTHWEST
WATONWAN COUNTIES UNTIL 615 PM CDT...

AT 542 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 3 MILES NORTHWEST OF ECHOLS. THIS STORM WAS MOVING SOUTH
AT 15 MPH.

ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH
THIS STORM.

PEOPLE IN NORTHWESTERN MARTIN AND SOUTHWESTERN WATONWAN COUNTIES...
INCLUDING THE CITIES OF BUTTERFIELD...ECHOLS...ODIN...ORMSBY AND
TRIMONT...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD
SEVERE WEATHER THREATEN.

IT IS POSSIBLE FOR THIS THUNDERSTORM TO PRODUCE BRIEF FUNNEL CLOUDS
GIVEN THE ENVIRONMENT.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

Nearby

Severe Thunderstorm Warnings in Minnesota, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.